What is the World Society of Emergency Surgery (WSES) severity score and how is it used to stratify patients with intra‑abdominal and urinary tract infections?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: November 8, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

WSES Severity Score for Intra-Abdominal Infections

The WSES (World Society of Emergency Surgery) Sepsis Severity Score is a validated, practical risk stratification tool that predicts mortality in patients with complicated intra-abdominal infections (cIAIs) by incorporating clinical severity at admission, infection origin, timing of source control, acquisition setting, age, and immunosuppression status—with a score >5.5 demonstrating 89.2% sensitivity and 83.5% specificity for mortality prediction 1.

Score Components and Structure

The WSES Sepsis Severity Score integrates six key clinical factors 1:

  • Clinical condition at admission: Presence of severe sepsis or septic shock
  • Origin of infection: Source of the intra-abdominal infection
  • Delay in source control: Time from diagnosis to surgical/interventional control
  • Setting of acquisition: Community-acquired vs healthcare-associated
  • Age: Patient age as a risk modifier
  • Immunosuppression: Presence of immunocompromising conditions

Each factor independently predicts mortality (p < 0.0001 in multivariate analysis), with the combined model achieving excellent discrimination (R² = 0.54) 1.

Clinical Application and Cutoff Values

A WSES score ≥5.5 serves as the critical threshold for identifying high-risk patients, with a positive likelihood ratio of 5.4 1. This cutoff effectively separates patients who require intensive monitoring and aggressive intervention from those suitable for standard care pathways.

For enhanced sensitivity in identifying severe complicated intra-abdominal sepsis (SCIAS), combining WSES score ≥8 with SOFA score ≥4 achieves 83.9% detection rate with 84% sensitivity and 75% specificity, predicting 25% mortality 2. This dual-scoring approach captures patients most likely to require ICU admission or face mortality risk.

Global Validation and Generalizability

The score has been rigorously validated across diverse populations:

  • Initial validation: 4,533 patients from 132 institutions across 53 countries showed mortality rates correlating with score: no sepsis (1.2%), sepsis only (4.4%), severe sepsis (27.8%), septic shock (67.8%) 3
  • Prospective external validation: A UAE study with significantly different patient demographics (younger, more male, lower baseline severity) confirmed the score's accuracy in predicting mortality (p < 0.0001), demonstrating generalizability across varied healthcare settings 4

Practical Implementation Algorithm

For patient stratification, use this approach:

  1. Calculate WSES score on admission using the six core components
  2. Score <5.5: Standard surgical care pathway with routine monitoring
  3. Score 5.5-8: Enhanced monitoring, consider ICU consultation, ensure rapid source control
  4. Score ≥8: Automatic ICU-level care, aggressive resuscitation, immediate source control planning
  5. Add SOFA score ≥4 to WSES ≥8: Highest risk category requiring full critical care resources

Integration with Clinical Decision-Making

The WSES score addresses a critical gap in resource-limited settings where complex scoring systems (APACHE II, SOFA) may be impractical 3. It uses readily available clinical parameters without requiring extensive laboratory testing, making it particularly valuable for:

  • Early triage in emergency departments
  • Resource allocation decisions in hospitals with limited ICU capacity
  • Clinical trial enrollment to identify appropriate severity cohorts 2
  • Quality improvement tracking by stratifying outcomes by risk category

Important Caveats

While highly predictive, the score should not replace clinical judgment. Patients with WSES scores <5.5 can still deteriorate, particularly with delayed source control or inadequate antimicrobial therapy. The score performs best when combined with:

  • Serial reassessment (not just admission scoring)
  • Lactate measurement for metabolic assessment 3
  • Clinical signs of peritonitis and organ dysfunction
  • Timely source control achievement

The score's organ dysfunction components dominate its predictive power 2, meaning patients without initial organ failure but with high-risk infection sources still require vigilant monitoring even with lower scores.

Related Questions

What are the next steps in managing a patient with persistent urinary tract infection symptoms despite appropriate antibiotic therapy, who denies flank pain?
How should a 15-year-old male with urinary tract infection symptoms but two consecutive negative urinalysis (UA) and urine cultures (UC) be managed?
In a 10-year-old male with costovertebral angle tenderness, low-grade fever, lower abdominal and back pain, and negative appendicitis signs, suspected urinary tract infection, what is the first-line treatment?
What is the recommended treatment for a 20-year-old with symptomatic uncomplicated lower urinary tract infection and a urine culture showing 5 × 10⁴–1 × 10⁵ CFU/mL?
In a 30-year-old woman with an uncomplicated urinary tract infection whose last episode occurred on [DATE], what is the best empiric treatment without culture and sensitivity results?
What is the NIH Stroke Scale (NIHSS) and how is it used to assess stroke severity?
Is there scientific evidence supporting hyperbaric oxygen therapy (HBOT)?
What is the usefulness of the Systemic Inflammatory Response Syndrome (SIRS) criteria in non‑septic infectious diseases such as intra‑abdominal infections and urinary tract infections?
What are the guidelines for initiating and managing parenteral nutrition infusion in adults?
What are the recommended guidelines for intravenous pantoprazole infusion, including indications, dosing, renal adjustments, infusion rate limits, monitoring parameters, and transition to oral therapy?
What is the recommended pantoprazole intravenous infusion dose for an adult with alcoholic gastritis?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.